Beginning in late 2011 and more increasingly in 2012, I began to have problems of falling upon getting up in the middle of the night to go to the bathroom, suddenly blacking out for a few seconds to find myself on the floor, often in great pain. The problem was, apparently, my drugs for high blood pressure. One, in particular, Clonidine, reported complications at least three times, in its list of possible "side effects,” of “dizziness.” One such fall was into a glass mirrored closet, facing our bed. Although the wall itself was backed with sticky paper to prevent the glass from falling out en masse, numerous small pieces of glass embedded themselves in my back and, for days, appeared upon our carpet floor. The following morning I was scheduled for an endoscopy, which was cancelled—might anyone be surprised—because of high blood pressure. The anesthesiologist suggested I get rid of the Clonidine, which my doctor and I did, after weeks of trying to discover another successful mix of pills to protect me from high blood pressure. We were successful, although many of my new drugs also warn of “dizziness;” (Diovan, one of my major pills, warns of just such an effect).
February 22, 2012 (Los Angeles)
*I had had an even more dreadful encounter with glass back in the early 1990s. Coming home from a trip abroad, I arrived at my office to realize that I had locked my keys away in the suitcase I had left inside. Only my assistant editor, Diana Daves, had another set of keys, but she was not scheduled to appear until hours later in the day. Attempting to push open a loosely locked French door, I suddenly discovered that my left hand had gone through a glass panel. Blood suddenly spurted out, forcing me to run to a nearby doctor's office to have it bound up. At the hospital where they ultimately sent me, I was told I had nearly severed my thumb and had a deep cut across my wrist. I have both of those scars still today.